Rational exemption to vaccination for non-fatal sis diseases: Globally stable and oscillatory endemicity

Bruno Buonomo, Alberto D'Onofrio, Deborah Lacitignola

Research output: Contribution to journalArticle

Abstract

'Rational' exemption to vaccination is due to a pseudo-rational comparison between the low risk of infection, and the perceived risk of side effects from the vaccine. Here we consider rational exemption in an SI model with information dependent vaccination where individuals use information on the disease's spread as their information set. Using suitable assumptions, we show the dynamic implications of the interaction between rational exemption, current and delayed information. In particular, if vaccination decisions are based on delayed informations, we illustrate both global attractivity to an endemic state, and the onset, through Hopf bifurcations, of general Yakubovich oscillations. Moreover, in some relevant cases, we plot the Hopf bifurcation curves and we give a behavioural interpretation of their meaning.

Original languageEnglish
Pages (from-to)561-578
Number of pages18
JournalMathematical Biosciences and Engineering
Volume7
Issue number3
DOIs
Publication statusPublished - Jul 2010

Keywords

  • Global stabilit
  • Information
  • Rational exemption
  • SIS epidemic model
  • Vaccination

ASJC Scopus subject areas

  • Agricultural and Biological Sciences(all)
  • Applied Mathematics
  • Computational Mathematics
  • Modelling and Simulation
  • Medicine(all)

Fingerprint Dive into the research topics of 'Rational exemption to vaccination for non-fatal sis diseases: Globally stable and oscillatory endemicity'. Together they form a unique fingerprint.

  • Cite this